Where change begins.

Can You Get High From Naloxone®?

by Nick

If you follow news about the opioid addiction epidemic, you might hear about naloxone often known by the brand name Narcan. This medicine helps first responders, EMTs and police officers address opioid overdoses. However, you may not understand how this medication works compared to opioids, with one question at the front of your mind. Does naloxone cause a high? Naloxone does not create a high and has no addictive properties. Discover how naloxone reverses opioid overdoses and protects people in recovery.

What Does Naloxone Do?

Opioids attach to the opioid receptors in the brain, causing the brain to send signals related to pain and mood. The body creates and uses its own hormones to regulate pain and mood naturally. When someone takes an opioid medication, it impacts these systems reducing pain levels. However, opioids also interact with the body to depress the central nervous system. An overdose happens when opioids have too much of a depressant effect, causing slowed breathing, the inability to talk or respond, vomiting and other severe symptoms including unconsciousness.

Naloxone reverses the effects of an opioid overdose to restore a person to normal function. It removes opioids from the opioid receptors and takes their place, blocking more opioids from attaching. A trained professional who administers naloxone can inject it into the blood or muscles. Depending on your state, community members may also have access to a version anyone can spray into a person’s nose.

When the individual has been revived, they should be taken immediately to a hospital or emergency room for further treatment. The effects of the naloxone may not outlast the opioids in their system depending on the amount they’ve taken and other factors, and they may still be in danger.

Why You Can’t Get High From Naloxone

Since the high associated with opioids comes from their attachment to the opioid receptors, and naloxone doesn’t actually attach but rather removes opioids from the receptors, naloxone can’t cause a high. It can actually cause discomfort for someone who takes opioids because it triggers withdrawal symptoms by removing the opioids that were in place. These symptoms do not cause immediate harm and become well worth it when naloxone saves a person’s life.

Using Naloxone in Healthcare and the Community

The medical community first used naloxone to treat opioid overdoses in the 1970s. Doctors then used it in emergency departments through injection or IV. Over the years, emergency responders began to use it as well. With today’s prevalence of opioid addiction, more healthcare organizations urge for the use of naloxone in the community. You can find naloxone nasal spray in many pharmacies and attend free trainings on how to use it, though it is still not as available as many would like.

Does Naloxone Treat Opioid Addiction?

While naloxone reverses opioid overdose, it does not treat opioid addiction. In medication-assisted treatment (MAT), doctors use medications approved by the FDA for this use that have better safety profiles than illicit opioids. These medications fulfill the brain’s need for opioids to reduce withdrawal symptoms. Some types of these medications include naloxone to protect patients. The naloxone doesn’t reduce the effectiveness of the medicine, but it does cause uncomfortable withdrawal symptoms if someone misuses the medication.

Discover More About Naloxone and Opioid Use Disorder

At Health Care Resource Centers, we help patients and the community learn about the opioid addiction crisis. Anyone can visit our opioid addiction treatment blog for information about opioids and recovery. You may also contact our team online to learn more about naloxone, and if you can carry it.

The Latest From Our Blog

We're Here to Help
Contact us today.